Back to Ask the Diabetes Team Ask the Diabetes Team

From Ft. Worth, Texas, USA:

My daughter is 15 years old. She was diagnosed with diabetes four years ago. She takes Ultralente and Humalog. She gets 26 units of Ultralente in the morning and 23 units in the evening. She adjusts her Humalog to what she is eating, and that is supposed to cover her food, and the Ultralente provides the basal. She has been on this regimen of insulin for about 3 months.

She has been having unexplained highs. She wakes up and her blood sugar is usually around 126. She has been going really high in the afternoons (up to above 600). Could it really be that she needs to take more insulin to cover what she eats?

She counts carbs and usually has 60 carbs at lunch. So she gives 4 units for that. Yesterday she had an egg roll in addition to her usual lunch and so she gave herself 6 units of Humalog to cover that. She went up to over 600. Could it be that the fat content is part of it? She went up to almost 596 again this morning before lunch.

Several days ago she went up into the 500's when she got way to hot working at a car wash. She is eating many more foods with fat and I was wondering if that should be taken into consideration also when counting carbs. Her endocrinologist hasn't been too concerned with these increases, because she over all is fairly stable, but these sudden swings are confusing.


Work with her doctor and diabetes team for specific advice. It wouldn't be possible to fully assess your child's situation over the Internet.

In general, if the morning blood sugars are okay, and the highs are happening a few hours or so after meals, and increasing the Humalog doesn't help, then consider using some Regular as well. Humalog may not be lasting long enough to cover the high fat foods.


Original posting 7 Nov 1999
Posted to Meal Planning, Food and Diet and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.